Thunderstorm Wind, Madison
- When
- June 6, 1:30 PM EST
- Where
- Madison County, Countywide
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.417, -78.300
Trees were downed.
Scattered thunderstorms with damaging wind gusts moved through the North Piedmont, the central foothills, and Northern Virginia during the afternoon and evening hours on the 6th. In Orange County, a weak F1 tornado touched down one mile northeast of the town of Orange.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with damaging wind gusts moved through the North Piedmont, the central foothills, and Northern Virginia during the afternoon and evening hours on the 6th. In Orange County, a weak F1 tornado touched down one mile northeast of the town of Orange. It uprooted trees and damaged a garage along its rural path. The tornado traveled approximately one mile to the east-southeast before lifting near Route 20 east of Orange. The tornado was 100 yards wide and was on the ground for one mile. Additional wind damage in and around the town of Orange including downed trees and power lines was caused by straight line winds. In Locust Grove, a convenience store lost its tin roof after high winds blew through. In the Lake of the Woods community, a downburst of winds estimated at 70 MPH caused at least one hundred trees and some power lines to be blown over. One man was injured when the roof of his house on Monticello Circle collapsed when a tree fell onto it. A total of 6 homes and a handful of cars in the community were damaged by fallen trees. Trees were also downed onto Route 20. In Barboursville, a chimney was blown over by high winds. In Spotsylvania County, a man was injured when high winds pushed three trees onto his car on Hill-Ewell Drive about 2 miles south of Wilderness. He survived by ducking under the dashboard before the trees hit the pickup. Hill-Ewell Drive remained closed for several days due to nearly 100 downed trees. Numerous trees were also downed in the Lake Wilderness community. Twelve homes in the community were damaged by felled trees, including one which sustained $40,000 damage. Portions of the nearby Fredericksburg-Spotsylvania National Military Park were closed for two weeks due to the amount of felled trees. Removal of debris was estimated to cost $60,000. In Culpeper County, quarter sized hail fell in Richardsville and dime sized hail was reported in Culpeper. Funnel clouds were also reported near Eggbornsville, Cherry Hill, and Elkwood. In Fairfax County, quarter sized hail fell in Pohick Bay. In Chantilly power lines were downed. In Stafford County, golf ball sized hail was reported near the Prince William County line. In Prince William County, a wind gust of 54 MPH was recorded at the Manassas Airport. The southern portion of the county received pea to golf ball sized hail. In Fauquier County, trees were downed. In Augusta County, trees were downed in Fishersville, Crimora, and at the intersection of Route 250 and Interstate 81. A twin silo was blown over near Fishersville. In Hermitage, part of a barn roof was removed on Hildebrand Church Road. Trees were uprooted onto a garage and car near Route 254. In Waynesboro, 7 trees were downed onto property along Cattle Scales Road. In Madison County, trees downed countywide. In Albemarle County, trees were downed on the western portion of Charlottesville. One person was injured when a tree fell on a car on Old Ivy Road. Another tree fell onto a car on Sherwood Road, seriously injuring two people. Park Street was blocked by downed trees and power lines. In Greene County, trees and power lines were downed. In Frederick County, a tree was downed onto a home in Winchester. In Loudoun County, trees and power lines were downed on the west side of Leesburg. A wind gust of 54 MPH was recorded at the Leesburg Airport. In Clarke County, there was scattered damage from fallen trees. Near Berryville on Bishop Meade Road, a large tree fell onto a van. On Senseny Road, a tree limb fell onto power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 6, 9:33 AM EST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1033 AM EDT THU JUN 6 2002 WL GO AHEAD AND UPDATE ZNS TO REFLECT A DECREASE IN CLD CVR...AND CONSEQUENTLY AN INCREASE IN TEMPS. 14Z TEMPS KEEPING PACE WITH OR SLIGHTLY AHD OF YDY/S TEMPS. HV GONE AHEAD AND RAISED TEMPS E OF THE BLUE RIDGE BY A FEW CATS TO REFLECT U80S IN THE METRO AREAS AND LWR SRN MD. AFTN/EVE SVR LOOKS TO BE A POSSIBILITY ONCE AGAIN TDY...ALONG WITH HVY RAFL. PWATS CLIMBING TO AROUND 2.00 INCHES ACROSS MUCH OF THE CWFA...AND W SLOW MVMT OF CDFNT AND ASSOCIATED TSRA FEEL THAT HVY RAFL POTENTIAL STILL EXISTS...AND WL LEAVE PRESENT FFA AS IS. LARGELY INSTABILITY DRIVEN SVR AGAIN A POSSIBILITY TDY. MODIFIED IAD SOUNDING YIELDS AROUND 3000 J/KG OF SFC BASED CAPE /SBCAPE/...WITH LITTLE IF ANY CINH. WIND FIELDS ARE NOT SHOWING MUCH SHEAR...BUT THE STRONG INSTABILITY WL HELP TO OFFSET WEAKNESSES IN THE WIND FIELD. HAIL AND DAMAGING WINDS WL BE THE PRIMARY HAZARDS. UPDATED ZFP BY 1445... MANNING .LWX... DC...FLOOD WATCH FOR THURSDAY FOR ZONE DCZ001. MD...FLOOD WATCH FOR THURSDAY FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLOOD WATCH FOR THURSDAY FOR ZONES VAZ021...VAZ025>031...VAZ038>042...VAZ051>054. WV...FLOOD WATCH FOR THURSDAY FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-070330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1130 AM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE MID ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH... HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 10 PM. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WATCHES AND WARNINGS. MANNING
The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
14 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Trees were downed.
Dime sized hail fell.
Quarter sized hail fell.
Golfball sized hail fell near the Prince William County line.
Golfball sized hail fell.
Trees were downed.
Quarter sized hail fell.
A tree was downed onto a house.
Seven trees were downed onto property along Cattle Scales Road.
Trees were downed, a barn was damaged, and a twin silo was blown down.
Trees were downed, including one which fell onto a car.
Trees were downed. One person was injured when a tree fell onto a car on Old Ivy Road. Two others were seriously injured when a tree fell onto a car on Sherwood Rd.
Trees and power lines were downed.
Trees and power lines were downed.
A chimney was blown off.
Downed trees closed roads and caused minor structural damage.
Power lines were downed.
A tornado downed trees and power lines and caused minor roof damage east of Orange.
Numerous trees and power lines were downed onto roads and houses. One person was injured when a tree fell onto their Lake of the Woods home.
High winds knocked down numerous trees in the Lake Wilderness community and across Spotsylvania National Military Park. One tree fell onto a pickup truck and injured the driver.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for Virginia, 2002Warnings in Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302141, 5302142, 5302143, 5302144, 5302145, 5302146, 5302147, 5302223, 5302224, 5302225, 5302226, 5302227, 5302228, 5302229, 5302230, 5302232, 5302231, 5302233, 5302234, 5302235.